South Carolina, 2024

Rip Current in South Carolina, April 1, 2024

April 1, 2024 · NWS CHS · 1 event in 1 county or zone

An enhanced gradient wind between high pressure centered south of the region and low pressure passing to the north along with a developing sea breeze near the coast led to favorable conditions for rip currents along southeast South Carolina beaches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An enhanced gradient wind between high pressure centered south of the region and low pressure passing to the north along with a developing sea breeze near the coast led to favorable conditions for rip currents along southeast South Carolina beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 1, 9:31 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 1, 9:31 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1031 AM EDT Mon Apr 1 2024

.SYNOPSIS...
High pressure will extend into the area through Tuesday. A cold
front will impact the area Wednesday, followed by high pressure
and a much cooler air mass through the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Another warm day is anticipated as sfc high pressure extends
across the local area from the western Atlantic under broad mid-lvl
ridging aloft. Expect rain-free conditions across all areas while a
southwest wind prevails through the afternoon. This flow along with
slightly larger 1000-850mb thickness levels suggest the potential
for temps to peak 1-2 degrees warmer than the previous day. However,
expansive cirrus across the Southeast will likely offset the
potential, suggesting max temps to be quite similar to yesterday,
ranging in the low to perhaps mid 80s away from the beaches. At this
time, temps should remain below record highs. However, these temps
will help promote low-lvl mixing late morning and afternoon,
resulting in gusty winds up to 15-25 mph at times, highest near the
coast where a sea breeze circulation takes shape.

Tonight: Mild conditions persist. Thicker high level cloud cover
will continue to spread into the region leading to partly-mostly
cloudy skies overall. Along with a persistent surface wind
through the night, temperatures will remain in the 60s for all
areas. Relevant record high minimum temperatures are listed
below.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday and Wednesday: The western fringes of surface high pressure
across the Southern Atlantic will gradually lose its grip over the
area. Meanwhile, an upper ridge will slide offshore as a trough
across the Central U.S. moves east. Tuesday afternoon will become
breezy as the pressure gradient tightens ahead of an approaching
strong cold front. Partly cloudy skies will be present with a slight
increase in llvl moisture via southwesterly flow. Scattered showers
and isolated thunderstorms ahead of the front are timed to quickly
move in late Tuesday night/early Wednesday, and should clear the
coast by Wednesday afternoon, along with the front. The fast moving
nature will limit rainfall totals to less than half an inch across
the area. Model guidance suggests there will be plenty of deep layer
shear, though limited instability. It is possible there could be a
low end severe threat on Wednesday. Conditions will be quite gusty
Wednesday outside of showers/storms with gusts over land around 30-
35 mph. A Lake Wind Advisory will likely be needed beginning Tuesday
night as gusts across the lake waters reach 25-30 kt.

Max temperatures will reach the mid 80s away from the coast Tuesday.
Overnight lows will stay rather mild in the mid to upper 60s.
Wednesday will be a but cooler as the FROPA halts warming
prematurely. Highs in the mid to upper 70s are forecast Wednesday
for most locations. Overnight lows will dip into the mid to upper
40s inland and near 50 degrees along the coast.

Thursday: Surface high pressure will build in the wake of the front,
with gusty conditions expected to continue. Gusts across Lake
Moultrie are expected to continue to gust around 25 kt in the
afternoon. The combination of drier air and gusty winds will make
for elevated fire weather conditions. The limiting factor will be
the recent rain, keeping soils wet. Thursday will be the start of
much cooler days as cold air advection ramps up. Highs will only
reach the mid to upper 60s even with full sun.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
An extensive area of high pressure centered over the Central U.S.
will strengthen as it moves over the Eastern CONUS by the end of the
weekend. Another pleasant weekend is forecast with mostly sunny
skies. Elevated fire weather concerns could continue into Friday
with persistent dry conditions, low RHs, and potentially breezy
conditions. Temperatures will remain below normal through the
weekend with cool high pressure in place, but will become warmer
Sunday and Monday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR conditions will prevail at KCHS, KJZI, and KSAV terminals
through the 12Z TAF period.

Extended Aviation Outlook: VFR conditions will prevail through
Tuesday. A strong cold front is expected to move through the region
early Wednesday afternoon. This will likely bring brief flight
restrictions within scattered showers and isolated thunderstorms.
Persistent gusty conditions are expected Tuesday afternoon through
Thursday with frequent W/SW gusts around 20-25 kt.

&&

.MARINE...
Today and Tonight: High pressure centered east of the Florida
Peninsula will favor southwesterly winds across local waters through
a bulk of today and tonight. The exception will be near the coast,
where winds turn south-southwest as a sea breeze develops this
afternoon. The pressure gradient between high pressure centered
south/offshore and low pressure passing to the north will remain
somewhat enhanced, mainly across northern South Carolina nearshore
waters and the Charleston Harbor. Here gusty winds around 20 kt are
possible. There could even be a brief period of 25 kt winds across
nearshore waters off the Charleston County coast where 1000mb
geostrophic winds around 30 kt occur, but the duration and spatial
coverage do not warrant a Small Craft Advisory at this time. Seas
will generally range between 2-4 ft, highest across northern South
Carolina nearshore waters this afternoon into the evening.

Tuesday through Saturday: Winds and seas will gradually increase and
build Tuesday ahead of a strong cold front, which is forecast to
push offshore Wednesday afternoon. Southwest gusts around 25 kt are
likely across all marine zones, including the Charleston Harbor,
beginning as early as Tuesday afternoon. Seas look to peak Wednesday
afternoon around 5-8 ft in the Charleston County nearshore waters
and Georgia offshore waters from 20-60nm. For the nearshore waters
from the Edisto to the Altamaha River, seas should peak around 3-7
ft. Dangerous seas and gusty westerly winds will persist behind the
front as high pressure builds across the local waters Thursday. At
the minimum, Small Craft Advisories will be needed through Thursday
night. However, there could be a small window where gale force gusts
could occur Wednesday afternoon. Marine conditions will begin to
improve Friday, but west-northwest winds could remain slightly
elevated into Saturday.

&&

.CLIMATE...
Record High Temperatures:

April 1:
KCHS: 86/2010

Record High Minimum Temperatures:

April 2:
KCHS: 65/2012
KSAV: 67/1945

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...Adam/BRM
MARINE...BRM/DPB
Hazardous weather outlook, Apr 1, 3:30 AM EST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
430 AM EDT Mon Apr 1 2024

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-
020830-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-
Evans-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
430 AM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-020830-
Inland Berkeley-
430 AM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lake Winds: A strong cold front expected to push across the area
early Wednesday will cause gusty conditions to develop across Lake
Moultrie Tuesday afternoon through Thursday. A Lake Wind Advisory
will likely be needed at some point during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-020830-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
430 AM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gales: A strong cold front expected to push offshore Wednesday
afternoon could bring a brief period of gale force gusts across the
local waters Wednesday. Gale Watches/Warnings could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
April 1, 12:27 PM EST to 12:32 PM EST
Where
Charleston forecast zone
Reported by
Newspaper

The Post and Courier reported two males 15 years old or younger caught in a rip current near Folly Beach Pier and being rescued by a member of the public.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2024Every state in 2024This day in weather historyWarnings in South Carolina, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175536.